New York, 2007

Flooding in New York, March 14 to 18, 2007

March 14 to 18, 2007 · NWS BGM · 12 events in 8 counties and zones

A widespread rainfall occurred from March 15th to 16th as a slow-moving cold front dropped south from Canada and crossed upstate New York from the evening of the 14th to the morning of the 15th. The rain fell on a melting snowpack which caused many rivers, and creeks to exceed flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A widespread rainfall occurred from March 15th to 16th as a slow-moving cold front dropped south from Canada and crossed upstate New York from the evening of the 14th to the morning of the 15th. The rain fell on a melting snowpack which caused many rivers, and creeks to exceed flood stage. Rainfall of 0.75 to 1.50 inches was observed in the Susquehanna and Chemung River basins and the Finger lakes of New York. Rainfall of 0.50 to 1.00 inches was observed in the Delaware River Basin of New York. Rivers generally crested 0.5 to 2.0 feet above flood stage. This amounted to minor flooding at most locations. |The Susquehanna River at Conklin, New York was the only location to report significant flood damage. The river at Conklin crested just above the moderate flood stage of 13.0 feet the evening of the 15th. 20 homes (6 occupied), 1 business, and 5 roads were flooded. An ice jam was associated with this flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 14, 2:59 PM EST, 4 hours 1 minute earlier.

Area forecast discussion, Mar 14, 2:59 PM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
359 PM EDT WED MAR 14 2007

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
STILL A VERY COMPLICATED SCENARIO UNFOLDING ACROSS THE CWA TONIGHT
AND THURSDAY. CURRENTLY...STRONG VORT MAX PER WV IMAGERY HAS MOVED
INTO WNY WITH A WIDESPREAD AREA OF RAIN AFFECTING MOST OF THE FA.
THIS S/WAVE WILL MOVE EAST AND SHUT THE RAIN OFF BTWN APPROX 00Z-
06Z WHICH IS CURRENTLY UNDERWAY. TEMPS AND DWPTS HAVE CLIMBED
INTO THE 50S AND MUCH OF THE EXISTING SNOWPACK HAS MELTED.

FRONTAL BOUNDARY WILL DROP INTO CNY THIS EVENING AND HELP GENERATE
MORE RAINFALL OVERNIGHT. BOTH GFS/NAM/RUC BRING ANOTHER S/WAVE OUT
OF THE MS VALLEY AFTER 06Z AND FIRE UP AN EVEN BIGGER AREA OF PCPN
AFTER 06Z. ADDNL RAINFALL AMOUNTS OF UP TO AN INCH POSSIBLE BTWN
06Z-12Z ESPECIALLY IN THE FINGER LAKES AND SRN TIER REGION. THIS
IS QUITE A BIT MORE PCPN THAN INITIALLY EXPECTED AND WILL LIKELY
HAVE SIGNIFICANT IMPACT ON RIVER LEVELS.

ON THURSDAY...COLD AIR WILL BEGIN TO WORK ITS WAY IN. RAIN WILL
BEGIN TO MIX WITH SNOW AFTER 15Z ACROSS NORTH...15Z-18Z OVER SRN
TIER AND AFTER 00Z IN NEPA. HAVE KEPT CATEGORICAL POPS ACROSS MOST
OF THE AREA FOR TONIGHT THRU THE DAY THURSDAY...TAPERING POPS DOWN
DURING THE AFTERNOON BEGINNING IN THE NORTH.

SNOW CHCS CONTINUE THURSDAY NIGHT INTO FRIDAY. GFS...AND TO A
LESSER EXTENT THE NAM...DEVELOP COASTAL LOW ON FRIDAY AND SPREAD
PRECIPITATION INTO SRN COUNTIES DURING THE DAY. HWO HAS BEEN
ISSUED FOR POTENTIAL WINTER STORM OVER POCONOS AND CATSKILLS BY
THE END OF THE WEEK. WILL CONTINUE TO MONITOR FOR POSSIBILITY OF
WINTER STORM WATCHES WITHIN THE NEXT 12-24 HOURS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
FOLLOWED HPC GUIDANCE THRU THE EXTENDED PERIOD. COLDER TEMPS AGAIN
ON TAP FOR THE WEEKEND WITH INTERESTING COASTAL DEVELOPMENT SHOWN
EARLY IN THE PERIOD. THIS MORNINGS GFS FURTHER WEST WITH SFC LOW,
ALONG THE NEW JERSEY COAST TO EASTERN NEW ENGLAND FRIDAY INTO
SATURDAY. DEPENDING ON TRACK OF SYSTEM, COULD STILL SEE SOME LEFT
OVER PRECIP FRIDAY NIGHT INTO SATURDAY. AT THE START OF THE NEW
WEEK, WAA WITH MILDER TEMPS AND A SHOT AT SOME LIQUID SHOWERS
ASSOCIATED WITH WARM FRONT AND WEAK SFC LOW DROPPING SE ACROSS
EASTERN CANADA.

&&

.AVIATION /18Z-18Z/...
AREA OF STEADY LIGHT TO MODERATE RAIN MOVING ACROSS TAF SITES FROM
WEST TO EAST THIS AFTN WILL LOWER CEILINGS AND OCCASIONALLY VISBY
TO MVFR VALUES. THE RAIN WILL TAPER OFF, ALSO FROM WEST TO EAST,
DURING THE 21Z-24Z TIME FRAME. ONCE THE RAIN TAPERS OFF, CEILINGS
MAY BRIEFLY IMPROVE, BUT DEVELOPMENT OF SOME FOG AT MOST SITES
COULD BRING MVFR CONDITIONS BACK FOR MOST OF THE EVENING. ANOTHER
AREA OF STEADY RAIN WILL MOVE IN OVERNIGHT, GENERALLY FROM 07Z-09Z.
EXPECT CEILINGS AND VISBY TO LOWER TO IFR CONDITIONS. RAIN WILL
TAPER OFF WITH SOME IMPROVEMENT AROUND MID-MORNING THURSDAY.

WINDS OUT OF THE SOUTHWEST 5 TO 12 KTS THIS AFTN WILL SHIFT TO THE
NORTHWEST THIS EVENING AT SYR, RME AND ITH, OVERNIGHT AT ELM AND
BGM, AND TWD MORNING AT AVP.

&&

.HYDROLOGY...
RIVERS CONTINUING TO RISE AS SNOW MELTS AND RAIN KEEPS COMING
DOWN. MANY RIVERS ALREADY RUNNING AT LEAST 0.5 TO 1 FOOT HIGHER
THAN FORECAST AS DWPTS HAVE CLIMBED WELL INTO THE 50S TODAY. NO
ADDN/L REPORTED ICE JAMS AS OF THIS AFTERNOON ALTHOUGH CONCERN IS
STILL THERE. FOCUS BEGINNING TO SHIFT TO POTENTIAL HEAVIER
RAINFALL EXPECTED OF POSSIBLY AN ADDN/L INCH LATE TONIGHT. THIS
COULD LEAD TO WIDESPREAD MINOR TO MODERATE RIVER FLOODING OVER THE
CHEMUNG AND SUSQUEHANNA RIVER BASINS TOMORROW. FLOOD WATCH
CONTINUES THROUGH FRIDAY MORNING FOR INCREASING RIVER CONCERNS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH THROUGH FRIDAY MORNING FOR NYZ009-015>018-022>025-
     036-037-044>046-055>057-062.

PA...FLOOD WATCH THROUGH FRIDAY MORNING FOR PAZ038>040-043-044-047-
     048-072.

&&

SHORT TERM...PB
Hazardous weather outlook, Mar 14, 2:17 PM EST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
317 PM EDT WED MAR 14 2007

NYZ009-015>018-022>025-036-037-044>046-055-056-151930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-
317 PM EDT WED MAR 14 2007

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FLOOD THREAT WILL CONTINUE THROUGH FRIDAY MORNING DUE TO HEAVY
RAINFALL AND SNOWMELT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TO MONITOR RIVER LEVELS
THROUGH FRIDAY MORNING.

NYZ057-062-PAZ038>040-043-044-047-048-072-151930-
DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
317 PM EDT WED MAR 14 2007

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FLOOD THREAT WILL CONTINUE THROUGH FRIDAY MORNING DUE TO HEAVY
RAINFALL AND SNOWMELT.

AFTER THIS SYSTEM MOVES THROUGH...A COASTAL STORM DEVELOPS AND
SPREADS PRECIPITATION BACK NORTH INTO NORTHEAST PENNSYLVANIA AND
PORTIONS OF THE CATSKILLS ON FRIDAY. THERE IS A CHANCE THAT LIGHT
TO MODERATE SNOW ACCUMULATIONS COULD OCCUR ON FRIDAY AND SATURDAY
IN THESE AREAS. THERE REMAINS A GREAT DEAL OF UNCERTAINTY ABOUT
THE DEVELOPMENT OF THIS SYSTEM. STAY TUNED TO THE LATEST
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TO MONITOR RIVER LEVELS
THROUGH FRIDAY MORNING.

PB

In the hours before

Special weather statement, Mar 14, 1:46 PM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
246 PM EDT WED MAR 14 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-150200-
BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-LACKAWANNA-
LUZERNE-MADISON-NORTHERN ONEIDA-NORTHERN WAYNE-ONONDAGA-OTSEGO-PIKE-
SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA-SOUTHERN WAYNE-
STEUBEN-SULLIVAN-SUSQUEHANNA-TIOGA-TOMPKINS-WYOMING-YATES-
246 PM EDT WED MAR 14 2007

...AREAS OF DENSE FOG DEVELOPING THROUGH THE EVENING...

WARMER TEMPERATURES AND RAIN INTERACTING WITH SNOW COVER, WILL CAUSE
AREAS OF DENSE FOG TO DEVELOP THROUGH THE EVENING. THE VISIBILITY MAY
BE REDUCED TO NEAR ZERO AT TIMES IN THE FOG. THE MOST SUSCEPTIBLE
AREAS WILL BE SHELTERED VALLEYS, AND WOODED AREAS WITH DEEP SNOW
COVER. BE PREPARED FOR RAPIDLY CHANGING VISIBILITY THIS EVENING.
GIVE YOURSELF PLENTY OF TIME TO REACH YOUR DESTINATION.

GILT
Special weather statement, Mar 14, 4:00 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
500 PM EDT WED MAR 14 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-150215-
BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-LACKAWANNA-
LUZERNE-MADISON-NORTHERN ONEIDA-NORTHERN WAYNE-ONONDAGA-OTSEGO-PIKE-
SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA-SOUTHERN WAYNE-
STEUBEN-SULLIVAN-SUSQUEHANNA-TIOGA-TOMPKINS-WYOMING-YATES-
500 PM EDT WED MAR 14 2007

...POOR DRAINAGE AREA FLOODING...ALONG WITH PATCHY DENSE FOG THROUGH
THIS EVENING...

ALTHOUGH A BRIEF BREAK IN THE RAIN IS EXPECTED EARLY THIS EVENING...
SNOWMELT AND RUNOFF FROM THE RAINFALL EARLIER TODAY WILL CONTINUE.
AS A RESULT...DITCHES...CULVERTS...AND SMALL STREAMS WILL KEEP
RUNNING HIGH.  MINOR FLOODING MAY OCCUR IN AREAS OF POOR DRAINAGE.

AREAS OF DENSE FOG WILL ALSO PERSIST...AS MILD MOIST AIR FLOWS OVER
ANY RESIDUAL SNOW PACK. VISIBILITIES COULD BE REDUCED TO NEAR ZERO...
AT TIMES.

MOTORISTS SHOULD CLOSELY MONITOR LOCAL CONDITIONS TONIGHT...AND USE
EXTRA CAUTION.

AFTER MIDNIGHT...STEADIER RAIN IS EXPECTED TO MOVE BACK INTO THE
REGION.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 flood. Local standard time, as filed.

Flood, Onondaga

When
March 14, 7:00 PM EST to March 15, 9:00 AM EST
Where
Onondaga County, Syracuse
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
43.070, -76.170

Minor flooding occurred on the Onondaga Creek at Syracuse from the evening hours of March 14th to the morning of the 15th. The creek at Syracuse crested at 5.1 feet which is .1 feet over the flood stage of 5 feet. Over an inch of rain combining with snowmelt caused the minor flooding.

Flood, Madison

When
March 14, 7:45 PM EST to March 15, 8:00 PM EST
Where
Madison County, Oneida
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
43.100, -75.670

Minor flooding occurred on the Oneida Creek at Oneida from the evening hours of March 14th to the evening of the 15th. The creek at Oneida crested at 13.0 feet which is 2 feet over the flood stage of 11 feet. Over an inch of rain combining with snowmelt caused the minor flooding.

Flood, Chenango

When
March 14, 11:30 PM EST to March 16, 6:00 PM EST
Where
Chenango County, Sherburne
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
42.680, -75.500

Minor flooding occurred on the Chenango River at Sherburne from the late evening hours of March 14th to the evening of the 16th. The river at Sherburne crested at 9.2 feet which is 1.2 feet over the flood stage of 8 feet. Over an inch of rain combining with snowmelt caused the minor flooding.

Flood, Cortland

When
March 15, 5:00 AM EST to March 16, 10:00 PM EST
Where
Cortland County, Cortland
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
42.600, -76.170

Minor flooding occurred on the Tioughnioga River at Cortland from the early morning hours of March 15th to the evening of the 16th. The river at Cortland crested at 9.9 feet which is 1.9 feet over the flood stage of 8 feet. Over an inch of rain combining with snowmelt caused the minor flooding.

Flood, Chenango

When
March 15, 7:00 AM EST to March 17, 8:00 AM EST
Where
Chenango County, Bainbridge
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
42.280, -75.480

Minor flooding occurred on the Susquehanna River at Bainbridge from the morning of March 15th to the morning of the 17th. The river at Bainbridge crested at 15.1 feet which was 2.1 feet over the flood stage of 13 feet. Over an inch of rain combining with snowmelt caused the minor flooding.

Flood, Tioga

When
March 15, 7:00 AM EST to March 17, 7:00 PM EST
Where
Tioga County, Barton
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.050, -76.450

Minor flooding occurred on the Susquehanna River at Waverly/Sayre from the morning hours of March 15th to the evening of the 17th. The river at Waverly/Sayre crested at 14.2 feet which is 3.2 feet over the flood stage of 11 feet. Over an inch of rain combining with snowmelt caused the minor flooding.

Flood, Chemung

When
March 15, 8:45 AM EST to 7:00 PM EST
Where
Chemung County, Elmira
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.100, -76.820

Minor flooding occurred on the Chemung River at Elmira from the morning hours of March 15th to the evening of the 15th. The river at Elmira crested at 13.1 feet which is 1.1 feet over the flood stage of 12 feet. Over an inch of rain combining with snowmelt caused the minor flooding.

Flood, Broome

When
March 15, 12:30 PM EST to March 17, 1:00 AM EST
Where
Broome County, Vestal
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.080, -76.050

Minor flooding occurred on the Susquehanna River at Vestal from the afternoon hours of March 15th to the early morning of the 17th. The river at Vestal crested at 19.1 feet which is 1.1 feet over the flood stage of 18 feet. Over an inch of rain combining with snowmelt caused the minor flooding.

Flood, Chemung

When
March 15, 1:15 PM EST to 10:00 PM EST
Where
Chemung County, Chemung
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.000, -76.620

Minor flooding occurred on the Chemung River at Chemung from the early afternoon hours of March 15th to the evening of the 15th. The river at Chemung crested at 16.6 feet which is .6 feet over the flood stage of 16 feet. Over an inch of rain combining with snowmelt caused the minor flooding.

Flood, Chenango

When
March 15, 9:00 PM EST to March 16, 8:15 AM EST
Where
Chenango County, Greene
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.330, -75.770

Minor flooding occurred on the Chenango River at Greene from the evening hours of March 15th to the morning of the 16th. The river at Greene crested at 13.3 feet which is .3 feet over the flood stage of 13 feet. Over an inch of rain combining with snowmelt caused the minor flooding.

Flood, Cayuga

When
March 15, 9:00 PM EST to March 18, 8:30 AM EST
Where
Cayuga County, Owasco
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.850, -76.450

Minor flooding occurred on the Owasco Lake Outlet at Auburn from the evening hours of March 15th to the morning of the 18th. The lake outlet at Auburn crested at 5.3 feet which is .3 feet over the flood stage of 5 feet. Over an inch of rain combining with snowmelt caused the minor flooding.

Flood, Broome

When
March 16, 7:00 AM EST to March 17, 6:00 PM EST
Where
Broome County, Conklin
Cause
Ice Jam
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.030, -75.800

Flooding occurred on the Susquehanna River at Conklin from the morning hours of March 16th to the evening of the 17th. The river at Conklin crested at 13.2 feet which is 2.2 feet over the flood stage of 11 feet. Over an inch of rain combining with snowmelt caused minor flooding initially. An ice jam formed and caused the river to reach its moderate stage of 13 feet, flooding 20 homes (6 occupied), 1 business, and 5 roads. Approximately 1/4 million dollars worth of damage was caused by this flood.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24092, 24089, 24054, 24046, 24043, 24073, 24077, 24067, 24085, 24059, 24090, 24063.